Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 


Traces in monoidal categories

Authors: Stephan Stolz and Peter Teichner
Journal: Trans. Amer. Math. Soc. 364 (2012), 4425-4464
MSC (2010): Primary 18D10; Secondary 46A32, 81T99
Published electronically: March 29, 2012
MathSciNet review: 2912459
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper contains the construction, examples and properties of a trace and a trace pairing for certain morphisms in a monoidal category with switching isomorphisms. Our construction of the categorical trace is a common generalization of the trace for endomorphisms of dualizable objects in a balanced monoidal category and the trace of nuclear operators on a topological vector space with the approximation property. In a forthcoming paper, applications to the partition function of super-symmetric field theories will be given.

References [Enhancements On Off] (What's this?)

  • [Day] Brian Day, On closed categories of functors, Reports of the Midwest Category Seminar, IV, Lecture Notes in Mathematics, Vol. 137, Springer, Berlin, 1970, pp. 1–38. MR 0272852
  • [En] Per Enflo, A counterexample to the approximation problem in Banach spaces, Acta Math. 130 (1973), 309–317. MR 0402468
  • [JS1] André Joyal and Ross Street, The geometry of tensor calculus. I, Adv. Math. 88 (1991), no. 1, 55–112. MR 1113284, 10.1016/0001-8708(91)90003-P
  • [JS2] André Joyal and Ross Street, Braided tensor categories, Adv. Math. 102 (1993), no. 1, 20–78. MR 1250465, 10.1006/aima.1993.1055
  • [JSV] André Joyal, Ross Street, and Dominic Verity, Traced monoidal categories, Math. Proc. Cambridge Philos. Soc. 119 (1996), no. 3, 447–468. MR 1357057, 10.1017/S0305004100074338
  • [Ke] Gregory Maxwell Kelly, Basic concepts of enriched category theory, London Mathematical Society Lecture Note Series, vol. 64, Cambridge University Press, Cambridge-New York, 1982. MR 651714
  • [Ko] Gottfried Köthe, Topological vector spaces. II, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Science], vol. 237, Springer-Verlag, New York-Berlin, 1979. MR 551623
  • [Li] G. L. Litvinov, Approximation properties of locally convex spaces and the problem of uniqueness of the trace of a linear operator [translation of Teor. Funktsiĭ Funktsional. Anal. i Prilozhen. No. 39 (1983), 73–87; MR0734687 (85g:47028)], Selecta Math. Soviet. 11 (1992), no. 1, 25–40. Selected translations. MR 1155897
  • [McL] Saunders Mac Lane, Categories for the working mathematician, 2nd ed., Graduate Texts in Mathematics, vol. 5, Springer-Verlag, New York, 1998. MR 1712872
  • [Me] Ralf Meyer, Local and analytic cyclic homology, EMS Tracts in Mathematics, vol. 3, European Mathematical Society (EMS), Zürich, 2007. MR 2337277
  • [Sch] H. H. Schaefer and M. P. Wolff, Topological vector spaces, 2nd ed., Graduate Texts in Mathematics, vol. 3, Springer-Verlag, New York, 1999. MR 1741419
  • [Se] Graeme Segal, The definition of conformal field theory, Topology, geometry and quantum field theory, London Math. Soc. Lecture Note Ser., vol. 308, Cambridge Univ. Press, Cambridge, 2004, pp. 421–577. MR 2079383
  • [ST1] S. Stolz and P. Teichner, Super symmetric field theories and integral modular forms, preprint available at
  • [ST2] S. Stolz and P. Teichner, Super symmetric Euclidean field theories and generalized cohomology, preprint available at the same website.
  • [Sz] Andrzej Szankowski, 𝐵(\cal𝐻) does not have the approximation property, Acta Math. 147 (1981), no. 1-2, 89–108. MR 631090, 10.1007/BF02392870

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 18D10, 46A32, 81T99

Retrieve articles in all journals with MSC (2010): 18D10, 46A32, 81T99

Additional Information

Stephan Stolz
Affiliation: Department of Mathematics, University of Notre Dame, South Bend, Indiana 46556

Peter Teichner
Affiliation: Max Planck Institute for Mathematics, PO Box 7280, 53072 Bonn, Germany

Received by editor(s): October 21, 2010
Received by editor(s) in revised form: April 29, 2011
Published electronically: March 29, 2012
Additional Notes: Both authors were partially supported by NSF grants. They would like to thank the referee for many valuable suggestions. The first author visited the second author at the Max-Planck-Institut in Bonn during the Fall of 2009 and in July 2010. He would like to thank the institute for its support and for its stimulating atmosphere.
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.